Oregon, 2011

Frost and Freeze in Oregon, December 7 to 8, 2011

December 7 to 8, 2011 · NWS MFR · 1 event in 1 county or zone

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 7, 9:00 PM PST, 2 hours earlier.

Area forecast discussion, Dec 7, 9:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 PM PST WED DEC 7 2011

.DISCUSSION...THE CURRENT FORECAST IS ON TRACK THIS EVENING AND NO
UPDATE WILL BE MADE. LATEST FOG SATELLITE IMAGERY SHOWING LOW
STRATUS COVERING THE UMPQUA BASIN. OTHER THAN SOME HIGH THIN
CIRRUS OVER NORTHERN CALIFORNIA...THE REMAINDER OF THE FORECAST
AREA IS CLEAR.

UPPER LEVEL RIDGING OFFSHORE WILL DRIFT TOWARD THE PACIFIC
NORTHWEST TONIGHT INTO TOMORROW THEN WILL BE OVERHEAD FRIDAY. THIS
WILL KEEP A STABLE STAGNANT PATTERN OVER MEDFORD AND THE
SURROUNDING AREA ALONG WITH A MOSTLY LIGHT OFFSHORE FLOW. STRONG
TEMPERATURE INVERSIONS WILL BE IN PLACE DURING THE NIGHTS AND
MORNINGS RIGHT THROUGH SATURDAY MORNING. THIS WILL RESULT IN
MINIMUM TEMPERATURES 5-10 DEGREES BELOW AVERAGE FOR THE
VALLEYS...AND TRANSLATES TO MID 20S IN MEDFORD AND MID TEENS IN
THE KLAMATH BASIN. MEANWHILE...DAYTIME HIGHS WILL BE NEAR OR ABOVE
NORMAL...WITH THE EXCEPTION OF THE UMPQUA BASIN WHERE LOW CLOUDS
AND FOG WILL KEEP TEMPERATURES LOWER. BY SATURDAY...SOUTHWESTERLY
FLOW ALOFT WILL BEGIN TO DEVELOP AS AN OFFSHORE TROUGH APPROACHES.
THIS WILL WEAKEN THE INVERSIONS AND MIXING WILL IMPROVE. THE AIR
STAGNATION ADVISORY THAT IS OUT CONTINUES THROUGH NOON SATURDAY. A
WEAK AND MOSTLY DRY COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY.
THE BEST CHANCE FOR PRECIPITATION WILL BE ALONG THE COAST NORTH
OF CAPE BLANCO AND ALSO OVER THE CASCADES.

&&

.AVIATION...IFR CEILINGS CONTINUE AROUND KRBG THIS EVENING. THE
REMAINDER OF THE FORECAST AREA INCLUDING THE TERMINALS ARE VFR.
CEILINGS AND VISIBILITY ARE EXPECTED TO GRADUALLY LOWER TO LIFR AT
KRBG OVERNIGHT. MOISTURE IS EXPECTED TO INCREASE ALONG THE COOS
COUNTY COAST TONIGHT AND THIS WILL LIKELY RESULT IN SOME AREAS OF
IFR/LIFR NEAR KOTH BY SUNRISE. ELSEWHERE...WEST SIDE VALLEY FOG
AND LOW CLOUDS ON THURSDAY MORNING ARE EXPECTED TO BE ABOUT THE
SAME IN TERMS OF COVERAGE AND DURATION AS WAS OBSERVED THIS
MORNING. THUS...MEDFORD IS ONLY EXPECTED TO SEE LIGHT FOG. A
SLIGHT RISE EXPECTED IN DEWPOINTS ON THURSDAY MAY RESULT IN
GREATER FOG COVERAGE ON THE WEST SIDE ON FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 309 PM PST WED DEC 7 2011/

DISCUSSION...
THERE IS NOT MUCH CHANGE IN THE WEATHER...NO IS THERE EXPECTED TO
BE THROUGH THE SHORT TERM. THUS...SUBTLETIES WILL BE THE FOCUS OF
THE FORECAST.

FOR TONIGHT A FREEZE WARNING IS IN EFFECT FOR PORTIONS OF COOS
COUNTY IN AND AROUND COQUILLE...AND A FROST ADVISORY IS IN EFFECT
FOR OTHER PORTIONS OF THE COASTAL COUNTIES.
ALTOGETHER...THOUGH...IT IS LIKELY TO BE A LITTLE WARMER TONIGHT
AS COMPARED TO LAST NIGHT.

FOG AND LOW CLOUDS WILL LIKELY INCREASE ACROSS COOS COUNTY AND THE
UMPQUA BASIN TONIGHT AS A SHORTWAVE TROUGH MOVING IN FROM THE
NORTH SENDS SOME MOISTURE IN. THIS SAME SHORTWAVE WILL STIR UP THE
STAGNANT AIR ACROSS MOST LOCATIONS ON THURSDAY...BUT IS ONLY
LIKELY TO BE ENOUGH TO IMPROVE AIR QUALITY INTO THE GOOD RANGE IN
LAKE COUNTY. THEN...TOMORROW NIGHT...THE INVERSION WILL STRENGTHEN
AGAIN. GUIDANCE INDICATES THAT DEWPOINTS ON THE WEST SIDE WILL
RISE 2 TO 3 DEGREES TOMORROW...WHICH MAY SET THE STAGE FOR MORE
EXTENSIVE FOG RETURNING ON FRIDAY. THIS WILL BE PIVOTAL FOR THE
WEEKEND FORECAST...AS FOG FREE AIR MAY ALLOW US TO WARM ENOUGH TO
MIX OUT VALLEY INVERSIONS SATURDAY OR SUNDAY. IF FOG SETS UP THEN
THE INVERSION ARE MORE LIKELY TO HOLD THIS WEEKEND.

LONG TERM DISCUSSION
THE GFS AND ECMWF CONTINUE TO SHOW AGREEMENT WITH A DRY COLD FRONT
APPROACHING THE COAST LATE SATURDAY AND AS A SHORTWAVE TROUGH DIGS
SOUTH ALONG THE PACNW COAST SATURDAY NIGHT AND SUNDAY. MODELS SHOW
PRECIPITATION WITH THIS SYSTEM MAINLY STAYING OFFSHORE. THEN HIGH
PRESSURE BUILDS BACK INTO THE AREA BRIEFLY ON MONDAY. ON TUESDAY
INTO WEDNESDAY...MODELS SHOW THE RIDGE BREAKING DOWN AS A COLD FRONT
AND TROUGH MOVE INTO THE AREA FROM THE NORTHWEST. THE ECMWF IS
SLOWER WITH THIS FRONT KEEPING OFFSHORE UNTIL EARLY WEDNESDAY. HAVE
GONE WITH A BLEND OF THE GFS AND ECMWF FOR TUESDAY AND WEDNESDAY
WITH CHANCE FOR PRECIPITATION WEST OF THE CASCADES IN OREGON AND
SLIGHT CHANCE ELSEWHERE OVER THE CWA. BOTH THE GFS AND ECMWF
INDICATE COLDER CONDITIONS BEHIND THE FRONTAL PASSAGE WEDNESDAY INTO
WEDNESDAY NIGHT.  /CC

CLIMATE...
THE WEEKLY VALUE FOR LA NINA IN THE TROPICAL PACIFIC MOVED INTO
THE MODERATE RANGE THIS WEEK. ADDITIONALLY...THE MADDEN JULIAN
OSCILLATION REMAINS ACTIVE AND IS MOVING OUT OF THE INDIAN OCEAN
INTO THE WESTERN PACIFIC. THIS OSCILLATION BEARS MONITORING
BECAUSE...IF IT HOLDS TOGETHER AS IT PROGRESSES EASTWARD TO THE
INTERNATIONAL DATELINE...IT COULD BE ENOUGH TO BUMP OUT THE
BLOCKING HIGH PRESSURE RIDGE DOMINATING OUR WEATHER APPROXIMATELY
BETWEEN THE 13TH AND 20TH. MOST LIKELY THE RIDGE WILL BEGIN
WEAKENING NEXT WEEK...WITH A ROBUST STORM TRACK POSSIBLE THE
FOLLOWING WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 9 AM PST THURSDAY FOR ORZ021.
     FREEZE WARNING UNTIL 9 AM PST THURSDAY FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR
     ORZ023-024-026.
     AIR STAGNATION ADVISORY UNTIL NOON PST SATURDAY FOR ORZ029>031.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THURSDAY FOR
     PZZ356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THURSDAY
     FOR PZZ356-370-376.

SPILDE
Hazardous weather outlook, Dec 7, 3:29 PM PST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
329 PM PST WED DEC 7 2011

ORZ021-082330-
SOUTH CENTRAL OREGON COAST-
329 PM PST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT FROM 11 PM PST THIS EVENING UNTIL
9 AM PST THURSDAY FOR AREAS EXPECTING OVERNIGHT LOWS OF 32 DEGREES
OR LESS.

A FROST ADVISORY IS IN EFFECT FROM 11 PM PST THIS EVENING
UNTIL 9 AM PST THURSDAY FOR AREAS EXPECTING OVERNIGHT LOWS OF 33
TO 36 DEGREES.

PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FREEZE WARNING AND FROST ADVISORY REMAIN IN EFFECT UNTIL 9 AM
PST THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-082330-
CURRY COUNTY COAST-
329 PM PST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FROST ADVISORY IS IN EFFECT FROM 11 PM PST THIS EVENING UNTIL
9 AM THURSDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-024-026-029>031-082330-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
329 PM PST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
December 7, 11:00 PM PST to December 8, 9:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 25 to 35 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351852.